Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2018, 1:58 PM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 1:58 PM MST (20:58 UTC)
- Expired
- Aug 1, 2018, 2:30 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WUUS55 KFGZ 012058
SVRFGZ
AZC005-012130-
/O.NEW.KFGZ.SV.W.0065.180801T2058Z-180801T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
158 PM MST WED AUG 1 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Coconino County in north central Arizona...
* Until 230 PM MST
* At 157 PM MST, a severe thunderstorm was located 9 miles northeast
of Starlight Pines, or 25 miles north of Forest Lakes, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Coconino County.
This includes State Route 87 between mile markers 308 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3473 11119 3483 11104 3471 11087 3457 11096
TIME...MOT...LOC 2057Z 298DEG 4KT 3469 11096
HAIL...1.00IN
WIND...60MPH
$$
RR2 follow-up statements
008
WWUS55 KFGZ 012112
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
212 PM MST WED AUG 1 2018
AZC005-012130-
/O.CON.KFGZ.SV.W.0065.000000T0000Z-180801T2130Z/
Coconino-
212 PM MST WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR COCONINO COUNTY...
At 212 PM MST, a severe thunderstorm was located 10 miles east of
Starlight Pines, or 25 miles north of Forest Lakes, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas OF
Coconino County.
This includes State Route 87 between mile markers 308 and 318.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3473 11119 3483 11104 3471 11087 3457 11096
TIME...MOT...LOC 2112Z 298DEG 4KT 3468 11094
HAIL...1.00IN
WIND...60MPH
$$
RR087
WWUS55 KFGZ 012124
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
224 PM MST WED AUG 1 2018
AZC005-012134-
/O.EXP.KFGZ.SV.W.0065.000000T0000Z-180801T2130Z/
Coconino-
224 PM MST WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
230 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3473 11119 3483 11104 3471 11087 3457 11096
TIME...MOT...LOC 2124Z 298DEG 4KT 3468 11093
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:41 AM MST, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 1, 9:41 AM MST, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 941 AM MST Wed Aug 1 2018 .SYNOPSIS...A generally mid-grade monsoonal pattern will continue through the remainder of the week, with daily afternoon and evening chances for showers and thunderstorms. By the weekend, chances decrease as a passing disturbance brings drier air in across the area before moisture returns for the beginning of next week. && .DISCUSSION...Much more active day looks to be on the way for northern Arizona. The 12z RAOB from Bellemont indicated sufficient instability in the atmosphere to produce a moderate grade monsoon day. Clear skies this morning have allowed temperatures to quickly climb and we expect convection to start developing along the Rim in the next hour or two. Scattered to numerous thunderstorms can be expected along the Rim initially with storms progressing towards the south into the lower elevations through the afternoon and into the evening. Latest hi-res guidance confirms this thinking. Expect only isolated to scattered activity to develop north of the Rim as deep moisture continues to reside to the south. Am expecting activity to persist into the evening hours especially across Yavapai County so bumped up the POPs for the early to mid evening. Otherwise, the current forecast looks good. && .PREV DISCUSSION /407 AM MST/...Current satellite imagery shows very little cloud cover over northern Arizona this morning. Expect to see a sunny start to Wednesday which will mean plenty of time for daytime heating to build in instability for afternoon thunderstorms across the area. After a day of minimal thunderstorm coverage Tuesday, expect an uptick in activity for areas along and south of the Mogollon Rim Wednesday. Activity will form first along the higher terrain of the Mogollon Rim and White Mountains and advance south with the steering flow to start out. As the afternoon progresses, storms will become more outflow driven and likely begin to move more toward the southwest through the evening. As has been the case, most of the deeper moisture is located south of the Mogollon Rim so expect scattered to widespread activity here with isolated to scattered activity north of the Mogollon Rim. For Thursday, expect fairly similar coverage south of the rim and an increase in coverage across areas north of the rim as better moisture returns to these areas after a couple of days of drier air settling in. The biggest threats will be localized flooding, small hail, and gusty winds. Moving into the weekend, a disturbance sweeping by to the north will bring dry northwesterly flow aloft and drier air in across northern Arizona. By Saturday and Sunday, expect to see decreased storm coverage. However, enough moisture will remain to see scattered coverage along and south of the Mogollon Rim. By the beginning of next week, moisture returns as the flow becomes more southerly with the high pressure ridge shifting out over New Mexico/Four Corners Region. This will bring back scattered to numerous coverage again for each afternoon through Wednesday. Towards the middle of next week, long range models differ on their placement of the high pressure ridge but generally build the the high back over toward Great Basin region keeping a Pacific trough pushed out and introducing a more easterly component to the flow of northern Arizona by the end of next week. If this is the case, will continue to see an active monsoonal pattern through the end of next week. With the strength of the Pacific trough and uncertainty, have kept chances fairly low to account for any shift in this pattern. && .AVIATION...For the 18Z package...Scattered to numerous thunderstorms will develop over the Mogollon Rim and White Mtns around midday, then spread into the lower elevations after 21Z. Brief IFR conditions and erratic wind gusts will be the main aviation concerns. Storms will weaken after sunset. VFR conditions expected outside of any storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For the next few days, expect scattered to numerous thunderstorms initiating over the Mogollon Rim and White Mountains region, then moving south and southwest later in the day. Lesser thunderstorm coverage is anticipated to the north and east. High temperatures will remain a few degrees above normal. Friday through Sunday...Monsoon moisture and medium grade convective activity will continue on Friday. Expect a slight downward trend in thunderstorm coverage over the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/ET AVIATION...TPS FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 1:03 PM MST, 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 103 PM MST WED AUG 1 2018 AZZ016-012030- Eastern Mogollon Rim- 103 PM MST WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST... At 103 PM MST, Doppler radar was tracking a strong thunderstorm near Aripine, or 18 miles east of Forest Lakes, moving southeast at 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clay Springs, Pinedale, Aripine and Lewis Canyon Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3429 11061 3444 11049 3436 11014 3412 11034 TIME...MOT...LOC 2003Z 303DEG 19KT 3433 11047 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:35 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 1:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Aug 1, 1:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 52 min |
| Aug 1, 2:09 PM MST | Special Weather Statement | FGZ | 51 min | |
| Aug 1, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 40 min |
| Aug 1, 3:05 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 3:59 PM MST | Special Weather Statement | FGZ | Gila | 31 min |
| Aug 1, 4:23 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 4:47 PM MST | Flash Flood Warning | FGZ | Gila | 118 min |
| Aug 1, 4:59 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.